Tornadoes · United States · Nebraska · 2003

F0 tornado, Garden County, Nebraska, June 20, 2003

This F0 tornado ran 0.1 miles across Garden County on June 20, 2003, touching down at 7:16 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 20, 2003
Touchdown
7:16 PM MDT (01:16 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Garden County
Touchdown point
41.300, -102.500
Lift-off point
41.300, -102.500
Record number
1182

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
00:16 UTC01:00 UTCSevere Thunderstorm WarningLBF
01:02 UTC01:45 UTCSevere Thunderstorm WarningLBF
01:17 UTC02:00 UTCTornado WarningLBF
01:32 UTC02:00 UTCTornado WarningLBF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jun 20, 2:40 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 20, 2:40 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI JUN 20 2003

...THUNDERSTORM CHANCES THIS WEEKEND WILL BE MAIN FORECAST
CHALLENGE...

PATTERN OF WEAK SHEAR ENVIRONMENT HAS ENDED. MID LEVEL WINDS NOW SW
AT 30 TO 35 KTS. PW VALUES WILL REMAIN ABOVE AN INCH THE NEXT 24
HOURS THEN GRADUALLY FALL. GFS AND ETA IN GOOD AGREEMENT WITH THE H5
PATTERN UNTIL 60 HOURS BEYOND. THE GFS THEN IS MORE PROGRESSIVE WITH
THE SHORTWAVE TROUGH IN THE PAC NW. IN FACT AT 84 HRS THE ETA HAS A
CLOSED LOW INTO NWRN OR WHILE THE GFS HAS AN OPEN WAVES TROUGH AXIS
ALONG THE NEVADA/UTAH BORDER. PREFER THE SLOWER ETA SOLUTION WHICH
TRANSLATES INTO THE MEDIUM RANGE OF THIS FORECAST.

AT 18Z...WV IMAGERY INDICATES A STRONG DISTURBANCE MOVING THROUGH
THE MOUNTAINS OF CENTRAL NM AND CO. THIS WILL TRANSLATE
NORTHEASTWARD INTO MOISTURE RICH CENTRAL PLAINS. WEAKLY CAPPED
ENVIRONMENT AT 00Z SAT FROM THE TX PNHDLE NORTHWARD INTO WR SD.
SBCAPES 1500-2000 J/KG WEST OF MERRIMAN TO OGA. THIS AREA IN 30-40KT
SHEAR ENVIRONMENT TO SUPPORT ISOLATED RIGHT MOVING SUPERCELLS THIS
EVENING IN THE WEST PER CORFIDI VECTOR. STORMS MAY CONGEAL INTO MCS
FROM SWRN INTO CENTRAL NEBRASKA OVERNIGHT.

SATURDAY...A WELL DEVELOPED SFC TROUGH AND ASSOC DRYLINE SETUP JUST
WEST OF VTN AND LBF. DWPTS IN EAST IN THE MID TO UPPER 60S. STRONG
HEATING FROM UPPER 80S TO LOWER 90S. SB CAPES IN EAST COULD EXCEED
3000 J/KG. WILL RUN 20 POPS SWRN TIER...30 POPS WEST TO EAST IN THE
AFTN.

CONVECTION WILL MOVE NORTHEAST SATURDAY EVENING. HIGHEST POPS TO
FAR THE NORTHEAST. SFC FRONT PUSHING INTO SRN SD WILL KEEP CHCS
GOING ALL NIGHT ACROSS THE NORTH.

SUNDAY...FRONT SAGGING SLOWLY SOUTHEAST DURING THE DAY WILL KEEP
NEED FOR 30 POPS NORTH AND 20 POPS SOUTH INTO SUNDAY EVENING. CHC
REMAIN SUNDAY AFTERNOON AND SUNDAY NIGHT AS FRONT LOOKS TO STALL OUT
NWRN KS TO SERN NEBR. HIGHS UPPER 80S SOUTHEAST TO LOWER 80S
NORTHWEST.

MONDAY...FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT AS TEMPS RISE
TO NEAR 90 SOUTHEAST AND LOWER 80S FAR NW. DISTURBANCES RIDING ALONG
THE SWRLY FLOW COULD AGAIN FIRE SOME AFTERNOON AND NIGHTTIME
STORMS...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA.

EXTENDED DISCUSSION...THE LATEST MEDIUM RANGE MODELS INDICATE A LESS
MERIDIONAL FLOW PATTERN ACROSS THE WESTERN HALF OF THE U.S. THAN THE
PREVIOUS RUNS. AT 12Z WEDNESDAY...BOTH THE 00Z 20TH GFS AND THE 12Z
19TH ECMWF AGREE ON A NORTHERN BRANCH TROUGH FROM NORTH DAKOTA INTO
MANITOBA WITH A STRONGLY POSITIVELY TILTED TROUGH BACK INTO NRN
CALIFORNIA. THIS DIFFERS FROM PREVIOUS RUNS WHICH INDICATED A CLOSED
LOW IN SERN OR AND NRN UTAH RESPECTIVELY. THE 00Z 20TH CANADIAN
MODEL IS ALSO IN AGREEMENT WITH THE LATEST RUNS. WILL MAKE
ADJUSTMENTS TO THE EXTENDED WITH THE SURFACE BOUNDARY NOW EXPECTED
TO STALL OUT NEAR THE KS/NEBR BORDER AT 00Z WED...THEN SAG SLOWLY
SOUTH THROUGH THURSDAY. DISTURBANCES RIDING IN WSWRLY FLOW ALOFT
WITH OUR CWFA IN A MORE FAVORED NORTHERN SIDE OF THE SFC BOUNDARY
WILL PROVIDE CHCS FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH
THURSDAY. WILL GO DRY FRIDAY WITH ZONAL FLOW AND DRIER AIR RETURNING
TO THE REGION. 12Z GFS TREND SUPPORTS THIS.

.LBF...NONE.

KAR
Hazardous weather outlook, Jun 20, 2:24 PM MDT, 4 hours 52 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO DEVELOP TONIGHT ACROSS WESTERN NEBRASKA.  THE AREA OF
CONCERN COVERS LOCATIONS WEST OF LINE FROM MERRIMAN...IN CHERRY
COUNTY...TO PAXTON...IN KEITH COUNTY...WITH THE THREAT OF SEVERE
WEATHER INCREASING WESTWARD.

AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA TONIGHT...WINDS
ALOFT WILL STRENGTHEN AND COMBINED WITH AN UNSTABLE AIRMASS AND
ABUNDANT SURFACE MOISTURE...THIS WILL MAKE A FAVORABLE ENVIRONMENT
FOR SUPERCELL THUNDERSTORMS.  THE ACTIVITY WILL MOVE EAST LATER
TONIGHT AND WEAKEN AS IT MOVES EAST. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN ACTIVE SEVERE WEATHER DAY IS EXPECTED SATURDAY.  THE AREA OF
GREATEST CONCERN COVERS LOCATIONS NEAR AND EAST OF HIGHWAY 83 BUT
SEVERE WEATHER COULD DEVELOP SOMEWHAT FARTHER WEST NEAR
OGALLALA...GRANT AND MERRIMAN.  THE ATMOSPHERE WILL BECOME VERY
UNSTABLE EAST OF HIGHWAY 83 SATURDAY AFTERNOON.  WINDS ALOFT WILL
REMAIN STRONG AND ISOLATED TORNADOES ARE POSSIBLE WITH STRONGEST
STORMS.  THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO
PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE
TORNADOES DURING THEIR LIFE CYCLE.

SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE
WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES
THROUGH THE REGION.

MONDAY THROUGH THURSDAY...WINDS ALOFT WILL REMAIN STRONG AND A
STATIONARY FRONT WILL BE LOCATED NEAR OR ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA.  THUS THE NECESSARY INGREDIENTS FOR SEVERE WEATHER
WILL BE IN PLACE.  A SERIES OF UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH OR NEAR THE OUTLOOK AREA.  WINDS ALOFT...ABUNDANT MOISTURE
AND UPPER LEVEL DISTURBANCES COULD PRODUCE A VERY ACTIVE SEVERE
WEATHER PATTERN ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AFTER 3 PM CDT ON
SATURDAY.  STORM MOTION WILL BE EAST AND NORTHEAST AT 20 TO 25 MPH
BOTH DAYS.

POWER

In the hours before

Local storm report, Jun 20, 6:50 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0750 PM CDT FRI JUN 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    6 NW MADRID               NE   60 MPH WIND GUST
06/20/03   PERKINS

JC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

10.7 hours after it, 160 km from the path. June 21, 2003.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 84 joules per kilogram, CIN -373, lifted condensation level 1356 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 257 square meters per square second, 0 to 6 km bulk shear 21 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-373 J/kg
Surface CAPE
226 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The radar

The North Platte radar (KLNX), 176 km away, was scanning. The volume nearest the touchdown began at 01:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 20, 2003

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 205:53 PM MDTF0Logan, CO0.150
June 207:28 PM MDTF2Garden, NE1.5100$100,000
June 207:30 PM MDTF0Deuel, NE0.110
June 207:30 PM MDTF0Garden, NE0.220$10,000
June 207:40 PM MDTF0Garden, NE0.110$80,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.